The most common things you can expect after natural progesterone or artificial progestin injections include changes in weight, mood, and menstruation. After you are given progesterone shots, pay attention to changes in your body. Notify your doctor immediately if you experience severe or persistent side effects.
Progesterone shots are usually prescribed for post-menopausal women, but are occasionally given to younger women and men. The side effects will vary depending on the reason that you are given this medication and the state of hormone balances prior to treatment. You may not feel different immediately after your first injection, but changes to female hormones can have serious long lasting side-effects.
In addition to a modest weight gain, some women notice an increase in body hair after injections. You may also lose some of the hair from your scalp. Women will likely have changes to their period after getting progesterone shots. The breasts may become swollen or tender.
Your nervous system may be upset by the hormonal changes brought about by progesterone shots. You should call your doctor if you have blurred vision or faintness. Migraine sufferers often experience an increase in the number of migraines, and the shots may introduce migraines to non-suffers. In very rare cases, patients may have seizures, speech problems, or uncontrollable shaking. While it's unlikely that you will experience these severe symptoms, you should be aware of them and be prepared to seek emergency medical treatment if necessary.
It can be hard to determine if symptoms occur as a result of progesterone shots. Some patients experience mild, flu-like symptoms including coughing, runny nose and diarrhea that they may not recognize as side effects of the medication. Also take note if you have an increase in headaches, drowsiness, or urinary problems in the days that follow your injection. Let your doctor know about these issues before your next treatment.
In addition to physical side effects, progesterone shots can change the way you feel. In rare cases, people experience depression as a result of this medication. This can be quite serious, so if you have this symptom, contact your medical professional immediately. You may also find yourself worrying more and about things that have not worried you in the past. Mood swings and feelings similar to premenstrual symptoms occur quite frequently with this medication.